Texas, 2022Drought in Texas, March 1 to 31, 2022
March 1 to 31, 2022 · NWS AMA · 20 events in 20 counties and zones
Dry conditions continued since August of 2021 with only a few isolated events bringing minimal precipitation to the combined Oklahoma and Texas Panhandles. Soil moisture remained short to very short with supplemental feeding required for cattle with bare pastures.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions continued since August of 2021 with only a few isolated events bringing minimal precipitation to the combined Oklahoma and Texas Panhandles. Soil moisture remained short to very short with supplemental feeding required for cattle with bare pastures. Other concerns for ranchers was the threat of wildfires. Tillage and winter wheat needed irrigation in order to thrive. These drought conditions contributed to multiple wildfires when combined with high wind days and low relative humidity. Across the combined Texas and Oklahoma Panhandles, a total of 51082 acres were burned with 35 structures and 11 vehicles lost due to the fires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 28, 10:47 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 28, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1047 PM CST Mon Feb 28 2022
.AVIATION...06z TAFs...
VFR conditions are anticipated with the 06z TAFs. Light winds
under 10 kts tonight and will generally be out of the west. Winds
will turn clockwise through the rest of the TAF period and will
eventually be out of the south. Some high clouds are possible at
all sites.
Muscha
&&
.PREV DISCUSSION... /Issued 522 PM CST Mon Feb 28 2022/
AVIATION...00z TAFs...
VFR conditions will prevail over the next 24 hours at all sites.
Scattered to broken high clouds will continue over the terminals
through the overnight hours. Variable winds under 10 kts are
expected during this TAF cycle.
Muscha
PREV DISCUSSION... /Issued 259 PM CST Mon Feb 28 2022/
DISCUSSION...Tonight through Monday.
Once again, not much has changed compared to what was seen 24
hours ago. A general warming trend will continue across the OK
and TX Panhandles with above normal temperatures anticipated
through Friday as heights and low level thicknesses slowly rise
during this time period courtesy of a slow eastward moving upper
level ridge of high pressure.
This ridge of high pressure is forecast by all models to slide
east of the forecast area by late Thursday afternoon as an upper
level trof moves into the western states. A shortwave trof
embedded in this larger western states upper level trof is
expected to move eastward from the southwest states and across the
southern Rockies and central plains late Friday afternoon into
Saturday. Latest numerical weather models continue to completely
dry slot our forecast area, and this is shown in the latest NBM
pops, which are non-mentionable, for Friday night and Saturday.
A second upper level storm system is then forecast to move across
the southern Rockies and central plains region Saturday night and
Sunday on a similar track as the first storm system such that
much of the area is dry-slotted again, with only slight chc pops
for northern and eastern sections on Sunday into Monday morning as
offered by the NBM. A cold front is expected to move across the
area late this weekend, with cooler temperatures expected Sunday
and Monday.
02
FIRE WEATHER...Tuesday through Monday.
Elevated to critical fire weather conditions are possible Thursday
through Saturday across the Oklahoma and Texas Panhandles due to
breezy twenty foot winds and low relative humidity values.
02
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
5/11
Hazardous weather outlook, Feb 28, 2:28 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
228 PM CST Mon Feb 28 2022
OKZ001>003-TXZ001>020-317-011200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
228 PM CST Mon Feb 28 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Elevated to critical fire weather conditions are possible Thursday
through Saturday across the Oklahoma and Texas Panhandles due to
breezy winds and low relative humidity values.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Thursday through
Saturday.
02
Drought, Dallam
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Dallam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Dallam County started the month in extreme (D3) drought. By the end of the first week the northeast quarter of the county fell into exceptional (D4) drought. Although some precipitation was received in portions of the county during the month, the county remained in D3 to D4 through the end of the month as a 4 - 6 deficit going back 365 days continued.
Drought, Sherman
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Sherman County started the month of March in extreme (D3) drought. By the end of the first week the continuing dry conditions led to almost the entire county degrading into exceptional (D4) drought. Many locations across the county only received a 0.1 to 0.2 of moisture during the month leading to a continuation of a 4 to 12 deficit over the past 365 days.
Drought, Hansford
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hansford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Hansford County started the month in extreme (D3) drought. By the end of the first week the the entire county slipped into exceptional (D4) drought as dry conditions continued. A late month snow storm brought some relief to the eastern half to two thirds of the county. This was just enough to improve eastern portions of the county back to extreme drought. Western portions remained in a 4 to 12 deficit over the past 365 days while eastern portions of the county remained in a 2 to 6 deficit over the past 365 days.
Drought, Ochiltree
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Ochiltree County started the month in extreme (D3) drought. By mid month the entire county fell into exceptional (D4) drought. A late month storm system helped the county improve back to extreme drought by the 22nd. Northern portions of the county remained in a 4 to 10 deficit over the past 365 days. The rest of the county remained in a 4 to 6 deficit over the past 365 days.
Drought, Lipscomb
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Lipscomb County started the month out in extreme (D3) drought. By mid month all but the northwest corner of the county had degraded into exceptional (D4) drought. A late month snow storm helped the county finish the month with the western third in extreme drought while the eastern two thirds finished the month in severe (D2) drought. The county remained in a 4 to 8 deficit over the past 365 days.
Drought, Hartley
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hartley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Hartley County started and finished the month of March classified in extreme (D3) drought. A small amount of moisture fell during the month, but only enough to keep the county from falling into exceptional (D4) drought. The county remained in a 2 to 8 deficit from the end of the month back 365 days as soil conditions remained very dry.
Drought, Moore
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Moore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Moore County started the month in extreme (D3) drought conditions. By the end of the first week the northeast two thirds of the county slipped into exceptional (D4) drought. A late month snow storm only improved the far southeast corner of the county back into extreme drought. The county remained in a 4 to 8 deficit over the past 365 days.
Drought, Hutchinson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Hutchinson County started the month in extreme (D3) drought conditions. By the end of the first week the entire county fell into exceptional (D4) drought conditions. A late month snow storm brough some needed relief and brought at least one categorical improvement to all but the far northwest corner of the county. The far southeast corner of the county improved two categorical improvements back to severe (D2) drought. The county remained in a 2 to 6 deficit going back 365 days. The drought conditions also contributed to a wildfire that burned 1500 acres on the 29th.
Drought, Roberts
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Roberts County started out in extreme (D3) drought. By the end of the first week the western half to two thirds of the county degraded into exceptional (D4) drought. A late month snow storm helped improve conditions a bit with the northwest half of the county ended the month in extreme drought while the southeast half of the county ended the month in severe (D2) drought. The county remained in a 4 to 6 defecit dating back 365 days. Drought conditions contributed to a wildfire that burned 39,568 acres that started on March 29th and ended on April 2nd. Several structures were lost in this fire.
Drought, Hemphill
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Hemphill County started the month in extreme (D3) drought conditions. Two weeks in and all but the far southwest degraded into exceptional (D3) drought conditions. Late in the third week a snow storm brought some much needed moisture with all but the northwest corner of the county improving and ending the month in severe (D2) drought conditions. The county remained in the a 4 to 6 deficit going back 365 days. Drought conditions contributed to a wildfire that burned 7500 acres on the 29th.
Drought, Oldham
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Oldham County started the month in extreme (D3) drought conditions. During the third week a storm system moved through improving the south to southeast two thirds of county and ending the month in severe (D2) drought. The county ended the month in 4 to 6 deficit dating back 365 days.
Drought, Potter
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Potter County started the month in extreme (D3) drought conditions. By the end of the first week the far eastern third of the county slipped into exceptional (D4) drought. During the third week a storm system brought some much needed rain to the area improving most of the county to severe (D2) drought conditions for the end of the month. By the end of the month the county remained in a 4 to 6 deficit dating back 365 days. Drought conditions contributed to a wildfire that burned 1167 acres from the 3rd through the 6th.
Drought, Carson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Carson County started the month in extreme (D3) drought. By the end of the first week the entire county slipped into exceptional (D4) drought due to prolong periods with no precipitation. A storm system that moved through by the beginning of the third week brough some much needed precipitation. Many places received an inch to 2 plus on the 21st through the 22nd. This improved the county out of exceptional drought status and into severe (D2) drought status to end the month. Despite this event, the county remained in a 4 to 6 deficit dating back 365 days. Drought conditions contributed a a wildfire that burned 363 acres on the 28th.
Drought, Gray
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Gray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Gray County started the month in extreme (D3) drought. By the end of the first week the western half to two thirds of the county fell into exceptional drought. A storm system brought much needed precipitation the 21st into the 22nd with many places across the county receiving an inch to 2 of precipitation. This allowed the county to end the month in severe (D2) status. Despite this relief the county remained in a 4 to 6 deficit dating back 365 days. The drought conditions also contributed to a wildfire that burned 984 acres from March 31st to April 1st.
Drought, Wheeler
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
Wheeler County started the month in extreme (D3) drought conditions. Halfway through the month of the northeastern third of the county fell into exceptional (D4) drought status. By the end of the third week the a storm system brought 1 to 2 of precipitation on the 21st to 22nd. This helped the county end the month in severe (D2) drought for all but the far southeast corner of the county that remained in extreme drought. Despite the improvements the county remained in a 4 to 6 deficit dating back 365 days.
Drought, Deaf Smith
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Deaf Smith County started the month in extreme (D3) drought conditions. Most of the county remained in extreme drought by the end of the month with many areas only receiving 0.25 to 0.5 of precipitation during the month. The northwestern and northeastern corner of the county received closer to 0.75 to 1 allowing for these isolated areas of the county to improve to severe (D2) drought status by the end of the month.
Drought, Randall County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Randall County started the month with the western and northern portions in extreme (D3) drought conditions with the rest of the central to southeastern areas in severe (D2) drought. After the first week the entire area in severe drought degraded into extreme drought. The far northeastern corner even slipped into exceptional (D4) drought. A storm system moved through the 21st to the 22nd bringing some much needed moisture. The northeastern half received the most rain, anywhere from 0.5 to 1 of precipitation. All in all the entire county was able to improve one category into severe (D2) drought. Despite the relief the county remained in a 4 to 6 deficit dating back 365 days.
Drought, Armstrong
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Armstrong County started the month with the northern third to half of the county in extreme (D3) drought conditions while the rest of the southern county was in severe (D2) drought. By the end of the first week the areas of extreme drought slipped into exceptional (D4) drought while the areas of severe drought slipped into extreme drought. A storm system in moved through during the 21st to 22nd. This system brought 1 to just above 2 for much of the area. This brought the entire county back into severe drought conditions to end the month. Despite the precipitation the county remained in a 4 to 6 deficit dating back 365 days.
Drought, Collingsworth
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Collingsworth County started the month in extreme (D3) drought conditions. By the end of the first week conditions in the far southeast worsened and fell into exceptional (D4) drought. The storm system that moved through the 21st to 22nd only really brought significant amounts of water to the northwestern third of the county. This portion was able to improve to severe (D2) drought while the southeast stayed in the respective extreme to exceptional drought categories. The county ended the month with a 4 to 12 deficit dating back 365 days.
Drought, Donley
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Donley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Donley County started the month in extreme (D3) drought with the exception of the far southwest corner that was in severe (D2) drought to start the month. By the end of the first week the northwest corner of the county was in exceptional (D4) drought while the rest of the county was in extreme drought. A storm system moved through the area during the 21st to the 22nd where much of the county received 1 to 2. The exception was the far southeast corner that received less than an inch which remained in extreme drought at the end of the month. The rest of the county improved to severe (D2) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Wisconsin, March 1 to 6, 2022$100,000 · 7 events
- Drought in Oklahoma, March 1 to 31, 202248 events
- Drought in New Mexico, March 1 to 31, 202241 events
- Drought in California, March 1 to 31, 202240 events
- Drought in Texas, March 1 to 31, 202238 events
- Drought in Texas, March 1 to 31, 202225 events
- Drought in Texas, March 1 to 31, 202223 events
- Flood in Washington, March 1, 2022$25,000 · 1 event
- Drought in Nebraska, March 1 to 31, 202220 events
- Drought in Texas, March 1 to 31, 202218 events
- Drought in Nebraska, March 1 to 31, 202218 events
- Drought in Montana, March 1 to 31, 202216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014200, 1014201, 1014202, 1014203, 1014204, 1014205, 1014206, 1014208, 1014209, 1014210, 1014211, 1014212, 1014213, 1014214, 1014215, 1014216, 1014217, 1014218, 1014219, 1014220.